Excessive Heat, Independence
- When
- August 2, 11:00 AM CST to August 3, 8:00 PM CST
- Where
- Independence forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.742, -91.570 (the zone’s center; the record gives no point)
On the afternoon of August 3rd, the high temperature at the Batesville airport climbed to 111 degrees, setting a record for the hottest temperature ever recorded in the city. The previous record was 110 degrees on July 22, 1943, and August 16, 1943.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
On the afternoon of August 3rd, the high temperature at the Batesville airport climbed to 111 degrees, setting a record for the hottest temperature ever recorded in the city. The previous record was 110 degrees on July 22, 1943, and August 16, 1943. The 111 degree reading was also a record for the month of August. The previous record was 110 on August 16, 1943.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 2, 5:24 AM CST, 5 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
624 AM CDT TUE AUG 2 2011
.AVIATION...
HIGH PRESSURE CONTINUES OVER THE AREA TODAY. PRECIPITATION IS NOT
EXPECTED WITH SUCH SUBSIDENCE. VERY FEW CLOUDS NOTED ON SATELLITE
IMAGES THIS MORNING. HOT AND HUMID CONDITIONS WILL CONTINUE...AND VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 324 AM CDT TUE AUG 2 2011/
SHORT TERM...TODAY THROUGH FRIDAY
UPPER RIDGE AXIS WILL CONTINUE TO SHIFT EASTWARD THROUGH THE
PERIOD. THE RESULT WILL BE SINKING AIR...LITTLE CLOUD COVER AND
HOT...LIKELY NEAR RECORD TEMPERATURES. THIS WILL CONTINUE INTO
THURSDAY...WHEN A BIT OF A WEAKNESS IN THE RIDGE WILL ALLOW A
FRONT TO GET CLOSE TO NORTHERN ARKANSAS. HOWEVER...THERE WILL BE
LITTLE APPRECIABLE CHANCE OF RAIN FROM THE SYSTEM...AS SUBSIDENCE
PUTS A LID ON ANY UPWARD VERTICAL MOTION IN ALL BUT MAYBE THE FAR
NORTH.
ONE CONSTANT FACTOR WILL BE THE HUMIDITY. DEWPOINTS WILL REMAIN IN
THE 60S AND 70S...AND THIS COMBINED WITH HOT AFTERNOON AND WARM
OVERNIGHT TEMPERATURES WILL ALLOW FOR RATHER OPPRESSIVE CONDITIONS.
AFTERNOON HEAT INDEX VALUES THROUGH THE PERIOD WILL RANGE FROM 105
TO 115 DEGREES. WEDNESDAY WILL BE THE HOTTEST DAY...WITH HIGH
TEMPERATURES IN MUCH OF THE AREA RANGING FROM 105 TO 110 DEGREES...
AND MAXIMUM HEAT INDEX VALUES POSSIBLY EXCEEDING 115 DEGREES IN
A LARGE PART OF THE AREA. THE 115+ HEAT INDEX READINGS COULD
CONTINUE INTO THURSDAY. FOR THIS REASON...WE WILL GO AHEAD AND
ISSUE AN EXCESSIVE HEAT WATCH FOR WEDNESDAY AND THURSDAY FOR MUCH
OF THE AREA. WE/VE ALSO EXTENDED THE HEAT ADVISORY THROUGH FRIDAY
FOR THE ENTIRE FORECAST AREA.
THIS WILL LIKELY BE A PERIOD OF NEAR RECORD HIGH OVERNIGHT
LOWS...WITH MANY LOCATIONS NOT DROPPING BELOW 80 DEGREES. THE HEAT
WILL WANE SOME BY THE END OF THE WEEK...AS THERE WILL BE A SLIGHT
INCREASE IN CLOUD COVER.
LONG TERM...FRIDAY NIGHT THROUGH MONDAY
HIGH PRESSURE WILL CONTINUE OVER THE AREA THROUGH THE LONG TERM
PERIOD. HOT AND GENERALLY DRY WEATHER IS EXPECTED THROUGH THE
PERIOD. ONLY SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED AND MAINLY OVER NORTH AND EAST SECTIONS. THE HIGH DRIFTS
SLIGHTLY WESTWARD MONDAY AND COULD ALLOW FOR BETTER CHANCES OF
PRECIPITATION IN THE EAST. OTHERWISE THE SUMMERTIME PATTERN WILL
CONTINUE...AND HIGH TEMPERATURES WILL MOSTLY BE IN THE UPPER 90S TO
AROUND 100 DEGREES. HEAT INDICES WILL BE 105 TO 110 DEGREES.
CLIMATE...
THERE ARE MANY LOCATIONS...PARTICULARLY ACROSS THE WESTERN AND
CENTRAL TWO-THIRDS OF THE FORECAST AREA...THAT WILL COME CLOSE TO OR
EVEN EXCEED RECORD HIGH TEMPERATURES TODAY AND WEDNESDAY. THESE ARE
LISTED BELOW...
AUGUST 2ND AUGUST 3RD
STN FORECAST AND RECORD FORECAST AND RECORD
---------------------------------------------
BVX 101 106 IN 1943 106 105 IN 1947
HOT 105 106 IN 2008 107 106 IN 2008
HRO 104 104 IN 1934 104 106 IN 1934
LIT 104 106 IN 2010 106 107 IN 2010
LLQ 103 104 IN 2010 105 106 IN 2010
LRF 103 104 IN 1987 106 107 IN 2010
LZK 104 103 IN 2008 105 104 IN 2010
MWT 106 104 IN 1918 107 107 IN 1929
RUE 107 105 IN 2010 108 105 IN 2010
IF RUSSELLVILLE /RUE/ REACHES THE FORECASTED HIGH TEMPERATURE OF
108 ON WEDNESDAY...IT WILL BE WITHIN ONE DEGREE OF THE ALL-TIME
RECORD HIGH FOR AUGUST AT THAT STATION. THE RECORD OF 109 DEGREES
WAS INITIALLY SET ON 08/10/1938...TIED 08/31/1947...08/16/1954...
08/29/1954...08/01/1986...AND MOST RECENTLY 08/31/2000. THE ALL-TIME
RECORD FOR THE STATION WAS 113 IN JULY OF 1954. RECORDS BEGAN IN 1883.
IT IS INTERESTING TO NOTE THAT SOME OF THE MODELS ARE ADVERTISING
EVEN HOTTER TEMPERATURES THAN WHAT IS CURRENTLY IN THE FORECAST. IN
PARTICULAR...THE RAW NAM OUTPUT AND ECMWF ARE SHOWING HIGHS AT OR
ABOVE 110 DEGREES IN MUCH OF WESTERN AND CENTRAL ARKANSAS. BELOW IS
THE FORECASTED HIGH TEMPERATURE FOR WEDNESDAY AUGUST 3RD AT SEVERAL
SITES AROUND THE REGION. IF THESE NUMBERS PAN OUT...THEY COULD COME
WITHIN LESS THAN FIVE DEGREES OF AN ALL-TIME AUGUST RECORD OR EVEN
AN ALL-TIME RECORD HIGH.
STATION NAM ECMWF ALL-TIME AUGUST RECORD
LIT 111 110 110 08/10/1936
HRO 107 109 112 08/09/1934 - ALL-TIME RECORD
PBF 110 108 112 08/15/1943 - ALL-TIME RECORD
LLQ 107 104 108 08/09/1943...08/08/1943
RUE 112 111 109 08/31/2000
BVX 109 110 110 08/16/1943 - ALL-TIME RECORD
LRF 110 111 111 08/30/2000
LZK 109 110 111 08/30/2000 - ALL-TIME RECORD
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 101 78 106 78 / 10 10 10 10
CAMDEN AR 103 78 106 78 / 10 10 10 10
HARRISON AR 104 76 104 76 / 10 10 10 10
HOT SPRINGS AR 105 80 107 80 / 10 10 10 10
LITTLE ROCK AR 104 80 106 81 / 10 10 10 10
MONTICELLO AR 103 79 105 79 / 10 10 10 10
MOUNT IDA AR 106 78 107 78 / 10 10 10 10
MOUNTAIN HOME AR 105 76 106 77 / 10 10 10 10
NEWPORT AR 102 79 105 79 / 10 10 10 10
PINE BLUFF AR 103 78 103 79 / 10 10 10 10
RUSSELLVILLE AR 107 75 108 77 / 10 10 10 10
SEARCY AR 101 78 104 78 / 10 10 10 10
STUTTGART AR 101 79 102 81 / 10 10 10 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.
EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR ARKANSAS-BRADLEY-CALHOUN-CLARK-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-
OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-
WHITE-WOODRUFF-YELL.
&&
AVIATION...51HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE AUG 2 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE HEAT ADVISORY CONTINUES TODAY. HIGH PRESSURE WILL CONTINUE TO STRENGTHEN OVER THE AREA. HIGH TEMPERATURES WILL BE FROM THE MID 90S TO AROUND 109 DEGREES. HEAT INDICES WILL CLIMB TO 105 TO 113 DEGREES. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE WILL CONTINUE OVER THE SOUTHERN PLAINS THIS WEEK. CLOCKWISE FLOW AROUND THE HIGH WILL KEEP MOISTURE SUPPRESSED SOUTH OF ARKANSAS TOWARD THE GULF COAST. AS A RESULT...ANY PRECIPITATION THAT FORMS WILL BE SOUTH OF ARKANSAS. SUBSEQUENTLY THERE WILL BE LESS CLOUDS...AND IT WILL REMAIN HOT. AFTERNOON TEMPERATURES WILL BE WELL INTO THE 90S TO AROUND 110 DEGREES THROUGH THE END OF THE WEEK. HEAT INDEX VALUES WILL REACH AROUND 115 DEGREES. THE HEAT ADVISORY WILL CONTINUE THROUGH AT FRIDAY AFTERNOON. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332752.